Try it
Dermatology · Drug reactions: serum sickness-like reaction
Sample itemA 4-year-old develops fever, an urticarial rash and joint pains 8 days after starting cefaclor. Urine and complement levels are normal. What is the diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Serum sickness-like reaction
Serum sickness-like reaction is a drug reaction, classically with cefaclor in children, producing fever, urticarial or polymorphous rash and arthralgia 1 to 3 weeks after exposure. Unlike true serum sickness it lacks circulating immune complexes and low complement. It resolves after stopping the drug.
Option by option
A. Kawasaki disease
Kawasaki disease has prolonged fever, conjunctival injection and mucosal changes.
B. True serum sickness with immune complex deposition
True serum sickness shows immune complexes and low complement.
C. Serum sickness-like reaction (correct)
Correct. Cefaclor-associated rash, fever and arthralgia with normal complement fits a serum sickness-like reaction.
D. Henoch-Schonlein purpura
Henoch-Schonlein purpura has palpable purpura with gut and renal involvement.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…